Alert archive / Maine / Special Weather Statements in 2018

Special Weather Statement, NWS Caribou, ME

June 29, 2018Penobscot County, Maine

NWS Caribou, ME issued this special weather statement at Jun 29, 2018, 4:21 PM EDT for Penobscot County, Maine. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jun 29, 2018, 4:45 PM EDT
In force
24 min
Issued by
NWS Caribou, ME

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 132 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS81 KCAR 292021
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
421 PM EDT FRI JUN 29 2018

MEZ010-031-292045-
Southern Piscataquis-Central Piscataquis-
421 PM EDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS
COUNTY...

At 421 PM EDT, a strong thunderstorm was located 7 miles west of
White Cap Mountain, or 10 miles northeast of Greenville, moving
southeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Brownville Junction, Milo, White Cap Mountain, Ebeemee,
Lake View Plantation, Elliottsville, Frenchtown, Brownville, Sebec,
Beaver Cove, Bowerbank, Ebeemee Lake, Barnard, Katahdin Iron Works
and Williamsburg.

This includes State Highway 11 between Brownville and Milo.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4548 6953 4561 6943 4545 6884 4520 6906
TIME...MOT...LOC 2021Z 299DEG 33KT 4552 6939 

$$

Kredensor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jun 29, 10:25 AM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 10:25 AM EDT, 5 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Caribou ME
1025 AM EDT Fri Jun 29 2018

.SYNOPSIS...
A upper disturbance will cross the region this afternoon into
this evening with afternoon showers and thunderstorms. A strong
ridge of high pressure over New England and much warmer
temperatures can be expected for the weekend into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM Update...Looking at latest near term meso guidance to
include the HREF, looks like thunderstorms are still a good bet
for Eastern Maine this afternoon. Greatest threat looks to be
from Southern Aroostook County, into the Penobscot Valley and
Interior Downeast where CAPE values could reach up to 1500 J/Kg.
Mid-level lapse rates and moisture isn't impressive, but model
guidance does have a weak short wave swinging through with some
cooling alfot, which could make this a little more dynamic this
afternoon. Overall trimmed back the enhanced wording a little to
highlight the higher threat areas for some strong storms. Looks
like most storms could come up a little short of severe
criteria, but could see a few strong cells that could support
some small hail and winds gusts up to 50 mph. Overall storm
motion will be quick and PWAT values around 1.2" will not
support much for a heavy rain threat, put some localized cells
could produce up to a .25" under the cores.

645 AM Update...
Fog has burned off over the northern areas this morning while
central and downeast areas still have some fog. Kept areas of
fog in there for a few more hrs across the Bangor and Downeast
region. The fog should lift/burn off near or just after 8 AM.
Temps in the 60s away from the coast while readings along the
immediate coast were in the mid/upper 50s. Adjusted the hrly
temps to fit the latest obs. Expected temps to rebound by mid
morning w/the help of the sun. Rest of the forecast appears to
be on track attm.

Previous Discussion...
Convection is the topic for this term.

Last bit of rain pulling through Washington County this morning
per the latest radar. Fog throughout the CWA this morning w/some
areas reporting vsbys down below 1/2 mile such as KBHB and KFVE.
The fog is expected to linger through 12Z and then burn off
w/some sunshine as shown by the latest satl w/some clearing
noted. Plenty of llvl moisture in place and w/heating, cumulus
clouds will develop and build. An upper disturbance is expected
to move across the region this afternoon. This feature is picked
up well by the 00z 700 mb analysis showing the feature apchg
western Quebec. A significant cold pocket was also noted
w/this feature. Daytime heating coupled the cooling aloft will
allow for the atmosphere to destabilize. Daytime temps hitting
80+F and dewpoints in the mid to upper 60s will definitely help
w/the destabilization. PWATs are expected to be AOA 1.25
inches. CAPE values of 1500-2000 joules were noted by the 00Z
NAM and the latest RAP. 0-3km lapse rates are forecast to be
8.0+ c/km. Mid level lapse rates look decent around the vicinity
of 6.5 c/km. The 0-3/0-6km shear was forecast to be around 25
kts which is fairly decent to get storms going. Confidence is
high enough to keep enhanced wording for storms to contain hail
and strong wind gusts. Given the aforementioned parameters, some
storms could SEVERE limits w/WBZS 9500-10,000 ft. This was
collaborated w/GYX. Placement of the strongest storms will be a
tough call. Thinking attm, is that the highest threat will be
across northern and eastern areas. In addition to the
showers/storms, a Beach Hazard Statement remains in effect
through 8 PM for the coast.

The action should quickly wind down near sunset as the
disturbance swings on through the region and some slightly
drier and cooler air works into the region. This will be short
lived w/the heat and humidity ready to return as referenced in
the short and long term sections below.Overnight temps are
expected to be in the upper 50s and lower 60s. Clearing, light
winds and moist surface will allow for some fog development.
This was added to the forecast.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The remnants of an MCS currently in North Dakota will travel
through Ontario into Quebec and arrive in the forecast area
Saturday. Cloud cover with the MCS remnants will reduce
afternoon highs to mid to upper 70s in Aroostook County while
lower 80s are forecast for Bangor and Dover-Foxcroft. Elevated
instability is expected with this system Saturday afternoon and
evening. Surface low pressure will cross the area Saturday
evening and drag a back door cold front across the area on
Sunday. H925 temps will drop from the lower 20s (C) on Saturday
morning towards readings less than 10C in northern zones by
Sunday morning. As a result, the advertised record heat will not
be occurring Sunday and occur early next week instead. Sunshine
on Sunday will produce afternoon highs that exceed Saturday's
with readings in the lower to mid 80s. The exception will be the
coast where an onshore easterly flow will be in place Sunday.
On Sunday night, a weak warm front will cross the area to
introduce the hot and humid air mass for Monday. This
introduction will involve more elevated instabilty and have
added a slight chance of thunderstorms for Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The heat and humidity will be the big story into Wednesday as
the massive upper level high dominates. There had previously
been some hope for a cold front on Monday afternoon, but it now
appears that front will be too weak and dissipate before
entering the area. There's also little moisture with this
front. Have reduced pops for Monday afternoon and may need to go
lower yet. The trade off for less convection will be record
highs and potential rare heat advisories on Monday and Tuesday.
The current forecast for Caribou is 91F which is also the all-
time record high. The forecast high for Tuesday also ties the
all- time record. Another weak cold front will arrive later
Tuesday and will also have very little moisture and just a
slight chance of thunderstorms in the southern half of the area
Tuesday afternoon. It will bring just enough cool air to reduce
highs a few degrees on Wednesday and drop relative humidity
towards a more comfortable 40 percent in the afternoon. The
upper level high will gradually retrograde to the west by
Wednesday and Thursday and the worst of the heat wave will be
over. Nonetheless, temperatures well above average in the low to
mid 80s continue into Thursday.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: IFR/LIFR for all terminals this morning w/fog and
low cigs. Improvement is expected later this morning to VFR.
Showers and tstms later this morning into the afternoon will
lead to periods of MVFR and IFR. Some storms could become SEVERE
w/hail and strong wind gusts. Improvement back to VFR this
evening, but another round of fog could put vsbys down to MVFR
and perhaps a period of IFR later Tonight.

SHORT TERM: VFR conditions are expected Saturday. Embedded
thunderstorms are possible Saturday afternoon into Saturday
night with a cold front. This cold front may also produce IFR
cigs as it crosses. VFR returns Sunday morning after the low
clouds and some coastal fog burns off. A warm front may produce
MVFR cigs and isolated thunderstorms on Sunday night. VFR is
forecast Monday and Tuesday.

&&

.MARINE...
NEAR TERM: Extended the SCA for Hazardous Seas through 7 AM.
Winds have dropped off to 15 kts or less. Seas are still running
5-6 ft but are starting to subside. Thinking here is that
conditions should improve after 7AM and hold through tonight.
Fog will hamper navigation this morning but vsbys are expected
to improve. Fog is expected tonight which could lower vsbys down
to less than 1 SM.

SHORT TERM: Fog and thunderstorms are the primary issues
through the period. The first chance of thunderstorms will be
Saturday evening. The first round of fog is expected later
Saturday night into Sunday morning. Another round of fog is
expected Sunday night into early Monday morning. With the warm
and humid air mass, fog may be an issue well into the week, but
offshore winds and forecast RH values do not inspire confidence
to leave fog in the forecast past Monday morning at this time.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Hewitt/Dumont
Short Term...MCW
Long Term...MCW
Aviation...Hewitt/Dumont/MCW
Marine...Hewitt/Dumont/MCW
Hazardous weather outlook, Jun 29, 4:19 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
419 PM EDT Fri Jun 29 2018

MEZ001>006-010-011-015>017-031-032-302030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
419 PM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...Tonight.

Isolated strong thunderstorms will continue into the evening hours
across Downeast Maine. Gusty winds up to 45 mph and small hail up to
dime size could be possible in the stronger cells.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible Saturday into Saturday night, but
are not expected to be severe at this point.

Heat and humidity will continue for the weekend into early next
week across interior Maine. Heat indices could reach 95 degrees or
higher both Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-302030-
Coastal Hancock-Coastal Washington-
419 PM EDT Fri Jun 29 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-302030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
419 PM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 29, 2:18 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
218 PM EDT FRI JUN 29 2018

MEZ002-291845-
Northeast Aroostook-
218 PM EDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN AROOSTOOK COUNTY...

At 218 PM EDT, a strong thunderstorm was located near Presque Isle,
moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Mapleton, Washburn, Easton and
Chapman.

This includes US Highway 1 near Presque Isle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4663 6779 4665 6807 4680 6808 4686 6779
TIME...MOT...LOC 1818Z 264DEG 18KT 4674 6800

Kredensor
Local storm report, Jun 29, 2:42 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
242 PM EDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     LIMESTONE               46.91N 67.83W
06/29/2018                   AROOSTOOK          ME   POST OFFICE

            POWER LINES DOWN.

&&
Local storm report, Jun 29, 2:44 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
244 PM EDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     WESTFIELD               46.57N 67.92W
06/29/2018                   AROOSTOOK          ME   911 CALL CENTER

            TREE DOWN ON POWER LINES. ON FIRE.

&&
Local storm report, Jun 29, 3:33 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
333 PM EDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     FORT KENT               47.26N 68.59W
06/29/2018                   AROOSTOOK          ME   PUBLIC

            MULTIPLE TREES DOWN ON KLEIN ROAD.

&&

TWD
Special weather statement, Jun 29, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Caribou ME
408 PM EDT FRI JUN 29 2018

MEZ015-016-292030-
Interior Hancock-Southern Penobscot-
408 PM EDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK... AND
SOUTHEASTERN PENOBSCOT COUNTIES...

At 406 PM EDT, a strong thunderstorm was located 8 miles southwest
of Grand Falls, or 11 miles northeast of Old Town, moving east-
southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grand Falls, Milford, Greenbush, Amherst, Aurora, Great Pond,
Greenfield and Nicatous Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Great Pond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4498 6859 4515 6851 4506 6801 4501 6799
      4495 6802 4494 6811 4484 6808 4480 6810
TIME...MOT...LOC 2006Z 290DEG 27KT 4505 6847

Kredensor
Special weather statement, Jun 29, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
421 PM EDT FRI JUN 29 2018

MEZ010-031-292045-
Southern Piscataquis-Central Piscataquis-
421 PM EDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS
COUNTY...

At 421 PM EDT, a strong thunderstorm was located 7 miles west of
White Cap Mountain, or 10 miles northeast of Greenville, moving
southeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greenville, Brownville Junction, Milo, White Cap Mountain, Ebeemee,
Lake View Plantation, Elliottsville, Frenchtown, Brownville, Sebec,
Beaver Cove, Bowerbank, Ebeemee Lake, Barnard, Katahdin Iron Works
and Williamsburg.

This includes State Highway 11 between Brownville and Milo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4548 6953 4561 6943 4545 6884 4520 6906
TIME...MOT...LOC 2021Z 299DEG 33KT 4552 6939

Kredensor

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:36 AM EDTSmall Craft Advisory for Hazardous SeasCAR3 hr
Jun 29, 12:23 PM EDTSpecial Weather StatementCARAroostook37 min
Jun 29, 12:34 PM EDTSpecial Weather StatementCAR41 min
Jun 29, 12:35 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jun 29, 1:18 PM EDTSevere Thunderstorm WarningCARAroostook57 min
Jun 29, 2:18 PM EDTSpecial Weather StatementCARAroostook27 min
Jun 29, 4:08 PM EDTSpecial Weather StatementCARHancock22 min
Jun 29, 4:31 PM EDTSpecial Weather StatementCARPenobscot44 min
Jun 29, 4:51 PM EDTSpecial Weather StatementCARHancock39 min
Jun 29, 5:21 PM EDTSpecial Weather StatementCARHancock24 min
Jun 29, 5:57 PM EDTSpecial Weather StatementCARPiscataquis33 min
Jun 29, 6:06 PM EDTSpecial Weather StatementCARWashington24 min
Jun 29, 6:35 PM EDTSpecial Weather StatementCARWashington25 min
Jun 29, 6:37 PM EDTSpecial Weather StatementCARPiscataquis38 min
Jun 29, 7:14 PM EDTSpecial Weather StatementCARPiscataquis31 min

Nearby

Special Weather Statements in Maine, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.